Alert archive / West Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 35, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 18, 2024, 8:00 PM EDT for Doddridge County, Harrison County, Tyler County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2024, 8:00 PM EDT (00:00 UTC)
- Expired
- Jun 18, 2024, 10:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doddridge County, WV, Harrison County, WV, Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 128 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195
WGUS51 KRLX 190000
FFWRLX
WVC017-033-095-190200-
/O.NEW.KRLX.FF.W.0035.240619T0000Z-240619T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
800 PM EDT Tue Jun 18 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northeastern Doddridge County in northern West Virginia...
West Central Harrison County in northern West Virginia...
East Central Tyler County in northern West Virginia...
* Until 1000 PM EDT.
* At 800 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Salem, Sedalia, Center Point and Wolf Summit.
Robinson Fork is especially likely to flood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3949 8073 3949 8072 3948 8072 3947 8069
3948 8068 3948 8067 3946 8067 3947 8065
3947 8064 3946 8063 3945 8062 3932 8043
3927 8046 3925 8057 3934 8073
FLASH FLOOD...RADAR INDICATED
$$
RPY1 follow-up statement
251
WGUS71 KRLX 190046
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
846 PM EDT Tue Jun 18 2024
WVC017-033-095-190200-
/O.CON.KRLX.FF.W.0035.000000T0000Z-240619T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Harrison WV-Tyler WV-
846 PM EDT Tue Jun 18 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING FOR NORTHEASTERN DODDRIDGE, WEST CENTRAL HARRISON AND EAST
CENTRAL TYLER COUNTIES...
At 846 PM EDT, Although the heavy rain has ended, between 2 and 3
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Salem, Sedalia, Center Point and Wolf Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3949 8073 3949 8072 3948 8072 3947 8069
3948 8068 3948 8067 3946 8067 3947 8065
3947 8064 3946 8063 3945 8062 3932 8043
3927 8046 3925 8057 3934 8073
FLASH FLOOD...RADAR INDICATED
$$
RPYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 5:30 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 18, 5:30 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
530 PM EDT Tue Jun 18 2024
.SYNOPSIS...
Isolated strong storms will be possible today. A prolonged heat
wave continues throughout the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 525 PM Tuesday...
Made minor tweaks to temperatures and PoPs throughout the
evening to represent the latest trends. Overall, the general
theme continues to be isolated showers/storms into early
tonight, a few of which could be on the strong side with gusty
winds. Convection that initiated via anabatic forced ascent
earlier today has/is gradually drifting northwest via weak mean
layer low-level flow from the southeast. Expect this general
trend to continue throughout the evening. The rest of the
forecast remains on track.
As of 1239 PM Tuesday...
Surface high pressure and upper ridging will continue to expand
across the area through Wednesday, creating very hot conditions
across the region, and a continuation of a heat advisory for all
counties west of the mountains. Showers and storms will fire again
during peak heating hours today. Some of these storms could become
strong to severe with a wind/downburst threat. Similar to yesterday,
high instability/cape, along with weak shear, high PW values, with
storms slow to move and containing heavy downpours, along with that
strong wind/downburst potential. SPC has expanded the marginal risk
for severe across most of the CWA west of the mountains.
Otherwise, as the high continues to expand westward, flow will
gradually continue to become more southeasterly, with somewhat less
humid air taking hold for Wednesday. Not really expecting apparent
temperatures to reach advisory criteria on Wednesday, but with
temperatures still expected to reach into the mid 90s, the heat
headlines will remain. In addition, with more stable conditions
expected to be in place on Wednesday, a dry forecast was maintained
for now, although an isolated shower or storm cannot be completely
ruled out either.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 205 PM Tuesday...
Upper ridge pattern courtesy of a rather strong area of high
pressure to our east extending from Bermuda/Eastern Atlantic. As
a result, hot and dry temperatures amid the heat wave will
continue into the short term period.
Temperatures Thursday look to be in the low to mid 90s for much
of the area, with upper 70s to upper 80s being common across the
mountains. Humidity looks to back off some in the afternoon
allowing for less hot heat indices in comparison to what has
been observed. While heat indices look to be below 100 degrees,
they will still be high with mid to upper 90s expected for the
warmest locations in our forecast area. Lows both Wednesday
night and Thursday night, will range from the 60s to upper 70s
depending on elevation. This provides some relief, but with
muggy conditions expected each night it will not feel as though
there is improvement.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1215 PM Tuesday...
Strong Bermuda High Pressure system will still influence
temperatures into the weekend, keeping them well above normal.
The hottest temperatures will be observed Friday and Saturday
with highs in the mid to upper 90s across the lowlands each day;
80s in the mountains. A few locations in the low-lying river
valleys, along the Ohio River and across portions of SE Ohio
are forecasted to reach 100. Heat indices will still be
oppressive, even with humidity values lessening some as the week
goes on.
The ridge pattern looks to recede Saturday night into Sunday as
a cold front approaches from the west. That said, PoPs also
increase from west to east Sunday afternoon and evening as this
front approaches and a trough drops out of the north Sunday into
Monday. Showers and some thunderstorms are possible Sunday into
Monday due to this feature, but kept only chance PoPs for now
until confidence increases.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
As of 115 PM Tuesday...
Isolated showers and storms through 03Z, with brief MVFR
conditions in heavy downpours. Storms will also have the
potential for strong/damaging wind gusts. After 03Z, expect bulk
of convection to dissipate with VFR conditions. However, patchy
IFR valley fog is expected in favored river valleys, mainly in
deeper mountain valleys generally 08-12Z, with a return of VFR
conditions with light surface winds after 12Z Wednesday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Brief sub-VFR conditions could occur in
showers/storms today. Fog tonight may be more widespread than
currently forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H M L M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
No widespread IFR conditions are expected at this time.
&&
.CLIMATE...
As of 235 PM Tuesday...
A prolonged heat wave continues across the area through this
week. Temperatures are forecast to approach record highs at some
locations on several days. The records for Tuesday, June 18 to
Sunday, June 23 are listed below for our official climate
sites, along with the current forecast values.
Forecast / Record High Temperatures
--------------------------------------------------------
Tuesday, 6/18 | Wednesday, 6/19| Thursday, 6/20 |
--------------------------------------------------------
CRW | 93 / 98 (1944) | 92 / 98 (1919) | 94 / 99 (1931) |
HTS | 93 / 98 (1944) | 93 / 98 (1994) | 93 /100 (1931) |
CKB | 93 / 96 (1936) | 93 / 94 (1994) | 93 / 94 (1931) |
PKB | 94 / 98 (1944) | 94 / 95 (1994) | 95 / 97 (1931) |
BKW | 86 / 93 (1936) | 86 / 90 (1944) | 87 / 92 (1931) |
EKN | 91 / 91 (1994) | 90 / 89 (1905) | 90 / 92 (1931) |
--------------------------------------------------------
Friday, 6/21 | Saturday, 6/22 | Sunday, 6/23 |
--------------------------------------------------------
CRW | 97 /105 (1931) | 97 / 98 (1988) | 96 /100 (1929) |
HTS | 99 / 99 (1953) | 99 / 98 (1988) | 97 /100 (1930) |
CKB | 96 / 98 (1953) | 96 / 97 (1923) | 94 / 96 (1957) |
PKB | 98 / 97 (1953) | 98 / 98 (1988) | 95 / 94 (1964) |
BKW | 91 / 93 (1953) | 91 / 92 (1931) | 90 / 91 (1931) |
EKN | 93 / 92 (1953) | 94 / 93 (1923) | 91 / 89 (1899) |
--------------------------------------------------------
Additionally, the all-time June high temperature records may
be neared in some locations. Listed below are the maximum
temperatures currently forecast during the heat wave versus
the all-time June high temperature records.
Max Forecast All-time June Record
-----------------------------------------
CRW | 97 | 105 (1931) |
HTS | 99 | 105 (1930) |
CKB | 96 | 100 (1925) |
PKB | 98 | 100 (1988) |
BKW | 91 | 100 (1936) |
EKN | 94 | 96 (2012) |
-----------------------------------------
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT Friday for WVZ005>011-013>020-
024>032-039-040.
OH...Heat Advisory until 8 PM EDT Friday for OHZ066-067-075-076-
083>087.
KY...Heat Advisory until 8 PM EDT Friday for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...SL/LTC
NEAR TERM...SL/GW
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...SL
CLIMATE...GWHazardous weather outlook, Jun 18, 3:12 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 312 PM EDT Tue Jun 18 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-191915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 312 PM EDT Tue Jun 18 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central, northern, southern and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated strong storms could produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515>526-191915- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 312 PM EDT Tue Jun 18 2024 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast, southeast and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Heat index values will reach into the mid 80s to mid 90s for all but the highest ridges this afternoon. Practice heat safety actions such as proper hydration, watching for signs of heat stress, and taking breaks in the shade or air conditioning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A prolonged period of hot weather continues through the week, with heat index values reaching mid 80s to mid 90s each day for all but the highest ridges. Practice heat safety actions such as proper hydration, watching for signs of heat stress, and taking breaks in the shade or air conditioning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. GW/NS
In the hours before
Special weather statement, Jun 18, 5:29 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
529 PM EDT Tue Jun 18 2024
WVZ025-026-182200-
Boone WV-Logan WV-
529 PM EDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LOGAN AND WEST
CENTRAL BOONE COUNTIES THROUGH 600 PM EDT...
At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chapmanville, or 8 miles southwest of Madison, moving northwest at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chapmanville.
This includes Route 119 between mile markers 36 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3797 8205 3802 8198 3802 8194 3803 8194
3803 8191 3804 8195 3804 8196 3806 8194
3796 8182 3790 8189
TIME...MOT...LOC 2128Z 131DEG 12KT 3796 8190
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
25Special weather statement, Jun 18, 7:05 PM EDT, 55 minutes before
Special Weather Statement National Weather Service Charleston WV 705 PM EDT Tue Jun 18 2024 WVZ031-182330- Harrison- 705 PM EDT Tue Jun 18 2024 ...HEAVY RAIN WILL AFFECT SOUTHERN HARRISON COUNTY... Locations impacted include... Clarksburg, Bridgeport, Stonewood, Nutter Fort, Anmoore, West Milford, Lost Creek, and Despard. This includes the following highways... Interstate 79 between mile markers 110 and 119. Route 50 in West Virginia between mile markers 80 and 82. Heavy rain may cause ponding of water on roadways and in low-lying areas. Torrential rainfall is also occurring with heavy rain, and may cause localized water issues. Do not drive your vehicle through flooded roadways. && LAT...LON 3928 8026 3917 8024 3914 8045 3927 8052 TIME...MOT...LOC 2304Z 240DEG 13KT 3920 8036 25
Local storm report, Jun 18, 7:50 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
750 PM EDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tstm Wnd Dmg 4 E Chapmanville 37.97N 81.95W
06/18/2024 Logan WV 911 Call Center
Downed trees reported.
&&
GW/LSSpecial weather statement, Jun 18, 7:52 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
752 PM EDT Tue Jun 18 2024
WVZ011-020-031-190030-
Doddridge-Harrison-Tyler-
752 PM EDT Tue Jun 18 2024
...HEAVY RAIN WILL AFFECT NORTHEASTERN DODDRIDGE...EAST CENTRAL TYLER
AND NORTHWESTERN HARRISON COUNTIES...
Locations impacted include...
Salem, Center Point, Sedalia, Canton, and Wolf Summit.
This includes Route 50 in West Virginia between mile markers 61 and
72.
Heavy rain may cause ponding of water on roadways and in low-lying
areas.
Torrential rainfall is also occurring with heavy rain, and may cause
localized water issues. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3946 8067 3947 8064 3944 8060 3945 8059
3943 8058 3944 8057 3932 8042 3921 8052
3935 8076 3948 8070 3947 8068 3948 8067
TIME...MOT...LOC 2352Z 240DEG 13KT 3931 8054
25Local storm report, Jun 18, 7:55 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
755 PM EDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Tstm Wnd Dmg 2 N Chapmanville 38.01N 82.02W
06/18/2024 Logan WV 911 Call Center
Downed trees reported.
&&
GW/LSLocal storm report, Jun 18, 7:57 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
757 PM EDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Tstm Wnd Dmg 2 NW Chapmanville 37.99N 82.04W
06/18/2024 Logan WV 911 Call Center
Downed trees reported.
&&
GW/LSNearby
Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.